Kentucky, 2006Flash Flood in Kentucky, August 8, 2006
August 8, 2006 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 8, 2:24 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 8, 2:24 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT TUE AUG 8 2006
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
A MOSTLY CLEAR START IN THE SOUTHERN HALF OF KENTUCKY ALLOWED FOR
GOOD CONVECTIVE DEVELOPMENT AS THE COLD FRONT DROPPED SOUTH ACROSS
THE AREA THIS AFTERNOON. THE STORMS HAVE BEEN MOSTLY HEAVY
RAINERS...HOWEVER A FEW HAVE APPROACHED SEVERE LIMITS. EXPECT ALL OF
THIS TO WIND DOWN AS THE FRONT CONTINUES TO SLOWLY SAG SOUTH AND THE
LOSS OF HEATING. DRIER AIR NORTH OF THE OHIO RIVER WILL BE SLOW TO
MOVE IN WITH A WEAK PUSH BEHIND THE FRONT...SO HAVE STAYED ON THE
WARMER SIDE OF LOW TEMPERATURES TONIGHT...WITH GENERALLY MID TO UPPER
60S AROUND THE INTERSTATE 64 CORRIDOR...TO AROUND 70 SOUTH OF THE
HAL ROGERS PARKWAY. HAVE ALSO MENTIONED SOME AREAS OF DENSE FOG IN
THE SOUTHWEST WHERE A LOT OF RAIN HAS FALLEN.
GFS AND WRF CONTINUE TO LACK IN CONTINUITY WITH THE DETAILS OF OUR
WEATHER OVER THE NEXT SEVERAL DAYS. HAVE MAINTAINED A PERSISTENCE
FORECAST...WITH SLIGHT TO CHANCE POPS FOR TOMORROW AS NORTHWEST FLOW
PERSISTS AND A DECENT MOISTURE GRADIENT REMAINS ACROSS THE CWA.
THE LATEST ECMWF WHICH HAS BEEN RELATIVELY CONSISTENT OVER THE PAST
SEVERAL DAYS...IS NOW MORE PROGRESSIVE WITH THE NEXT FRONT TO APPROACH
ON THURSDAY. 12Z GFS WAS ALSO ON BOARD WITH A MORE PROGRESSIVE
SOLUTION AS WELL. HAVE THEREFORE BEEFED UP POPS TO 40 FOR THURSDAY
AND THURSDAY NIGHT...WHILE CUTTING BACK SOMEWHAT FOR FRIDAY WITH
DRIER AIR FOLLOWING THE FRONT.
LONG TERM...(SATURDAY THROUGH TUESDAY)
GENERALLY A DRIER AND COOLER AIR MASS WILL BE IN PLACE FOR THE
WEEKEND...BEFORE ANOTHER FRONT APPROACHES ON TUESDAY. FOR
TEMPERATURES...WOUND UP TRENDING A BIT COOLER...BUT STILL KEPT THE
NUMBERS ABOVE MOS GUIDANCE AS IT HAS BEEN ALL OVER THE PLACE LATELY.
HAVE LEFT A FEW POPS IN THE SOUTHERN COUNTIES WITH AFTERNOON HEATING
LEADING TO PERHAPS ISOLATED CONVECTION IN THE AFTERNOONS AND EVENINGS
FROM SATURDAY THROUGH MONDAY.
&&
.PREV DISCUSSION...
1055 AM EDT TUE AUG 8 2006
DISCUSSION...
MORNING ANALYSIS STILL HAS THE FNT NORTH OF ALL BUT OUR MOST NRN
COUNTIES. THIS CAN ALSO BE SEEN ON SAT WITH JUST A TAD MORE CLEARING
FROM HTS TO CVG. SRN COUNTIES ALSO MOSTLY CLOUD FREE WITH TEMPS
ALREADY REBOUNDING INTO THE LOWER TO MID 80S. ISOLATED TSRA OVER OUR
CNTRL MTN COUNTIES WITH AN IMPRESSIVE BUT WEAKENING MCS IN SWRN IN.
STILL FEEL THAT OUR SRN COUNTIES WILL SEE THE EFFECTS OF CONVECTIVE
TEMPS AND THE ADVANCING MCS...EVEN IN A WEAKENED STATE. COUNTIES
NORTH OF I-64 WILL HAVE THE LOWEST POP THIS AFTN...HAVING ALREADY
BEEN WORKED OVER AND RAIN COOLED THIS MORNING. MORNING UPDATE TO
REMOVE MORNING WORDING AND FIX WINDS WHICH C=SHOULD BE LIGHT ALL DAY.
ALSO TO REWORK POPS FOR TODAY BASED ON NEW FNTL POSITION.
340 AM EDT TUE AUG 8 2006
PATTERN TRANSITIONS CAN BE A PAIN AND WHEN YOU THROW IN THE
INHERENTLY TOUGH TO FORECAST MCS POSSIBILITIES IN NORTHWEST FLOW YOU
HAVE THE MAKINGS OF A LOW CONFIDENCE FORECAST LIKE WE HAVE NOW.
RIDGE CONTINUES TO BE PROGGED TO MIGRATE TO OUR WEST AS A FAIRLY
SUBSTANTIAL TROUGH BECOMES ESTABLISHED OVER THE CANADIAN MARITIMES.
THE HARD PART IS TRYING TO NAIL DOWN SURFACE FEATURES. GENERALLY
FOLLOWED A FORECAST CLOSE TO CONTINUITY WHILE TAKING HPC/S ADVICE
AND TWEAKING TOWARD THE NAM AND ECMWF WHERE NEEDED AS FEEDBACK
PROBLEMS IN THE GFS CONTINUE TO CAUSE PROBLEMS.
COLD FRONT WILL DROP SOUTH ACROSS THE AREA TODAY. GOOD AREA OF
THUNDERSTORMS OVER NORTH CENTRAL KENTUCKY WILL DRIFT SOUTHEAST THIS
MORNING. H85 JET WILL LIKELY KEEP THIS GOING AS IT DROPS SOUTHEAST
ACROSS OUR NORTHEAST COUNTIES DESPITE THE TIME OF DAY AND WILL GO
LIKELY POPS HERE THIS MORNING. MORE SCATTERED ACTIVITY WILL FIRE AS
ATMOSPHERE DESTABILIZES ACROSS THE SOUTHERN HALF OF THE AREA THIS
AFTERNOON. SEVERE POTENTIAL IS LOW TODAY DUE TO LACK OF SHEAR AND
FAIRLY HIGH WET-BULB ZERO HEIGHTS. HOWEVER...AN ISOLATED SEVERE CELL
OR TWO REMAINS POSSIBLE WITH DECENT INSTABILITY...NOT UNLIKE THE
PAST COUPLE OF DAYS.
NOW THE HARD PART. FRONT SHOULD CONTINUE TO DROP JUST TO OUR SOUTH
TONIGHT AND WILL TAPER POPS DOWN AFTER THE EVENING HOURS. ANY MCS IS
NOW SHOWN BY THE GFS TO REMAIN WELL TO OUR WEST AND SOUTH. NAM IS
NOW SLOWER BY DROPPING AN MCS IN HERE LATE WEDNESDAY AND WEDNESDAY
NIGHT. NO REAL CONFIDENCE IN EITHER SOLUTION BEING CORRECT SO WILL
GO WITH SLIGHT CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT EXCEPT FOR
SLIGHTLY HIGHER POPS OVER OUR SOUTHERN COUNTIES...MAINLY FOR
COLLABORATION PURPOSES BUT THEIR PROXIMITY TO THE COLD FRONT DOES
OFFER A SLIGHTLY BETTER CHANCE FOR RECEIVING PRECIP.
FOR THURSDAY THROUGH THE WEEKEND...STAYED WITH INHERITED FORECAST AS
WAVY FRONTAL BOUNDARY STAYS IN THE AREA NECESSITATING DAILY RAIN
CHANCES THROUGH SATURDAY. HIGHEST POPS ON FRIDAY AND FRIDAY NIGHT
CORRELATE WITH WAVE ON THE FRONT DROPPING ACROSS AND IS IN GOOD
AGREEMENT WITH ECMWF.
TEMPERATURES WILL DEPEND LARGELY ON CLOUD COVER AND PRECIP...BUT
GENERALLY CONTINUED TO STAY ON THE WARM SIDE OF GUIDANCE DURING THE
DAYTIME. EXCEPTION IS ON THURSDAY WHEN GFS SPINS UP A STRONG VORT
OVER THE UPPER MIDWEST RESULTING IN STRONG WARM AIR ADVECTION OVER
THE OHIO VALLEY. THIS IS LIKELY OVERDONE AND RESULTING IN GFS MOS
NUMBERS THAT ARE TOO WARM...SO USED A COMPROMISE WITH THE COOLER MET
HERE. OVERNIGHT LOWS WILL FALL BACK INTO THE 60S THE NEXT FEW
NIGHTS. LOW CONFIDENCE IN HOW CLEAR THE NIGHTS WILL BE WITH MCS
POSSIBILITIES ABOUNDING SO USED A MOS BLEND FOR A COMPROMISE.
1002 PM EDT MON AUG 7 2006
STORMS OF THE AFTERNOON AND EVENING HAVE ALMOST DIED OUT. HAVE CUT
POPS BACK TO 20 PERCENT EVERYWHERE FOR THE REMAINDER OF THE NIGHT.
TOYED WITH FALLING TO A SILENT 10 PERCENT...ESPECIALLY IN OUR
SOUTHERN AREAS...THINKING THAT COVERAGE MAY BE VERY SCANT.
HOWEVER...WITH THE COLD FRONTAL BOUNDARY TRYING TO DROP IN FROM THE
NORTH AND A VERY MOIST AIR MASS IN PLACE...HAVE OPTED NOT TO REMOVE
THE PRECIP WORDING FROM THE ZFP.
331 PM EDT MON AUG 7 2006
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
VERY MOIST AIR MASS CONTINUES TO BE IN PLACE WITH SCATTERED
CONVECTION BREAKING OUT ONCE AGAIN ACROSS EASTERN KENTUCKY. SOME OF
THESE HAVE BEEN HITTING SEVERE CRITERIA...WITH DAMAGING WINDS THE
MAIN THREAT AND ALSO LOCALLY HEAVY RAINFALL. EXPECT COVERAGE TO
DIMINISH DURING THE EVENING HOURS...HOWEVER WILL MAINTAIN AT LEAST A
SLIGHT POP AS WEAKENING COLD FRONT APPROACHES FROM NORTH OF THE OHIO
RIVER.
FRONT WILL ATTEMPT TO PASS THROUGH THE AREA ON TUESDAY...WITH MORE
SCATTERED CONVECTION FIRING ALONG IT AS IT DOES SO. INSTABILITY
SHOULD BE LESS...SO SEVERE THREAT LOOKS A BIT MORE LIMITED
TOMORROW...HOWEVER LOCALLY HEAVY RAIN WILL PRODUCE AT LEAST AN URBAN
AND SMALL STREAM FLOODING THREAT...PARTICULARLY FOR THOSE LOCATIONS
THAT HAVE BEEN HIT OVER THE PAST TWO DAYS.
FORECAST BECOMES MURKY THEREAFTER AS MODELS HAVE GONE FROM SHOWING
GENERALLY DRIER WEATHER FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
WITH AREA OF HIGH PRESSURE CONTROLLING...TO RAMPING UP MCS ACTIVITY
IN NORTHWEST FLOW REGIME AS EASTERN CONUS TROUGH SHARPENS UP THROUGH
THE MIDDLE OF THE WEEK.
FELT WITH BOTH THE WRF AND GFS ON BOARD...TO INCLUDE SOME MENTION OF
POPS AS THE FLOW PATTERN ALOFT IS CONDUCIVE TO MCS ACTIVITY...HOWEVER
DID NOT BUY WHOLE HEARTEDLY INTO THE INHERITED 50 TO 60 MOS POPS
FROM THE WRF AND GFS AS THE HANDLING OF THESE FEATURES HAS BEEN VERY
INCONSISTENT AS OF LATE.
LONG TERM...(THURSDAY THROUGH MONDAY)
THE GFS HAS HAD BAD CONTINUITY WITH THE DETAILS OF OUR WEATHER OVER
THE PAST COUPLE OF DAYS. THERE REMAINS GENERAL AGREEMENT WITH
NORTHWEST FLOW REMAINING ACROSS THE OHIO VALLEY THROUGH THE WEEKEND
BETWEEN CENTRAL CONUS RIDGE AND EASTERN CONUS TROUGH. ECMWF HAS HAD
THE BEST CONTINUITY LATELY...SO HAVE MAINLY GONE WITH A PERSISTENCE
FORECAST...KEEPING AT LEAST LOW CHANCE POPS IN FOR MOST THROUGH
SATURDAY...BEFORE LIMITING THEM TO SOUTHERN COUNTIES ON SUNDAY AND
MONDAY AS HEIGHTS BEGIN TO RECOVER FROM THE WEST.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GEOGERIAN
Hazardous weather outlook, Aug 8, 3:32 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
432 AM EDT TUE AUG 8 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
432 AM EDT TUE AUG 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AS A COLD
FRONT DRIFTS SOUTH ACROSS EASTERN KENTUCKY. THE THREAT FOR
THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH LATER TODAY AND
TONIGHT.
LOCALLY HEAVY RAINFALL IS LIKELY WITH ANY THUNDERSTORM...POSSIBLY
LEADING TO ISOLATED URBAN AND SMALL STREAM FLOODING. AN ISOLATED
SEVERE THUNDERSTORM IS ALSO POSSIBLE...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS SOUTH OF A MOUNT VERNON TO WHITESBURG LINE.
DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH SUNDAY OVER MOST
OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL...WIND
DAMAGE...OR EXCESSIVE RAINFALL.
ABE
In the hours before
Local storm report, Aug 8, 11:34 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1234 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 E SANDY HOOK 38.09N 83.09W
08/07/2006 E1.00 INCH ELLIOTT KY COUNTY OFFICIAL
0415 PM TSTM WND DMG SANDY HOOK 38.09N 83.12W
08/07/2006 ELLIOTT KY DEPT OF HIGHWAYS
COUPLE TREES DOWN ON HWY 486 AND ON STATE ROAD 1555
&&
BTLocal storm report, Aug 8, 1:45 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG MONTICELLO 36.84N 84.85W
08/08/2006 WAYNE KY COUNTY OFFICIAL
COUPLE OF TREES DOWN IN MONTICELLO
&&
BTFlash Flood, Pulaski
- When
- August 8, 2:24 PM EST to 2:28 PM EST
- Where
- Pulaski County, Somerset
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
Just south of intersection of U.S. 27 and Highway 80, a used car lot has flooding up to the bumpers of the cars. Lot is in low lying area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 8, 20061 death · 1 event
- Rip Current in Florida, August 8, 20061 death · 1 event
- Heat in Louisiana, August 8, 20061 death · 1 event
- Damaging Wind in Alabama, August 8, 20061 injured · $350,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 8, 2006$500,000 · 60 kt wind · 1 event
- Lightning Strike in Florida, August 8, 2006$350,000 · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$189,000 · 55 kt wind · 11 events
- Lightning Strike in Nebraska, August 8, 2006$225,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 8, 20061 injured · $60,000 · 55 kt wind · 5 events
- Flash Flood in Arizona, August 8, 2006$75,000 · 1 event
- Damaging Wind in Arizona, August 8, 2006$62,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$44,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525592.